Monthly Archives: December 2009

Happy New Year!

As the end of this year approaches I can’t help but look back and reflect on all that has happened.  I have experienced some highs and quite a few health related lows this year.  I would much rather focus on the good things that 2009 brought.

This was the year that LivingRheum.com was born in earnest.

LivingRheum.com has enriched my life in ways that I never could have expected.  I am still in awe that anyone found my blog to read it in the first place. The fact that so many people have come here and read my words and shared their experiences has been such a blessing.  I am so grateful to have met so many amazing people.

Just knowing that there are so many good people in this world who completely understand how it really feels to have rheumatoid arthritis and the challenges that I face with this disease, has made me feel so less alone in this challenging  journey. I hope that in some way I have been able to give back all that I have gained.

I want to wish everyone a happy, healthy new year filled with much happiness and mobility. I am looking forward to what the new year will bring. I plan to use my energy to focus on the joy. I find the more I focus on the joy, the less I focus on the joints.

Tylenol Arthritis Pain Caplets Recalled

As of December 18, 2009 all lots of Tylenol Arthritis Pain Caplets 100 count bottles with the red EZ Open Cap have been recalled. This recall has been expanded from an earlier recall of 5 lots of Tylenol Arthritis Pain Caplets in November, 2009. The caplets were recalled after consumer complaints that there was an unusual moldy, musty or mildew-like odor that was associated with nausea, vomiting, stomach pain and diarrhea. As a precautionary measure, all lots of Tylenol Arthritis Pain Caplets 100 with the red EZ OpenCap have been recalled.

Per the press release from the U.S. Food and Drug Administration (FDA) and McNeil Consumer Healthcare:


The recall is being expanded, as a precaution, to include all TYLENOL® Arthritis Pain Caplet 100 count bottles with the distinctive red EZ-OPEN CAP.

The uncharacteristic smell is caused by the presence of trace amounts of a chemical called  2,4,6-tribromoanisole. The source of 2,4,6-tribromoanisole is believed to be the breakdown of a chemical used to treat wooden pallets that transport and store packaging materials.The health effects of this compound have not been well studied, and to date all of the observed events reported to McNeil were temporary and non-serious. Consumers who purchased TYLENOL® Arthritis Pain Caplet 100 count bottles with the distinctive red EZ-OPEN CAP from the lots included in this recall should stop using the product and contact McNeil for instructions on a refund or replacement. For these instructions or information regarding how to return or dispose of the product, consumers should call       1-888-222-6036   1-888-222-6036   1-888-222-6036  (Monday-Friday 8 a.m. to 8 p.m. Eastern Time, and Saturday-Sunday 9 a.m. to 5 p.m. Eastern Time) or log on to the internet at www.tylenol.com. Consumers who have medical concerns or questions should contact their healthcare provider.  Any adverse reactions may also be reported to the FDA’s MedWatch Program by fax at 1-800-FDA-0178, by mail at MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787, or on the MedWatch website at www.fda.gov/medwatch.

For a complete list of all lots of Tylenol Arthritis Pain Caplets 100 recalled click HERE

Happy Holidays!

Merry Christmas

I wanted to take a minute to wish everyone a healthy, happy holiday.  I hope that everyone has the Merriest of Christmas’ and the Happiest of Hanukkah.  I plan on spending a quiet holiday with the people that mean the most to me in this world.

Aspartame and Rheumatoid Arthritis

aspartame copy1

Before you reach for that diet soft drink, you may want to rethink what is in that beverage.  The sugar substitute aspartame, used in most diet soft drinks does not in fact help in weight loss and there is mounting evidence that it may actually cause weight gain.  More important to someone with rheumatoid arthritis, aspartame may cause inflammation and joint pain.

According to Woodrow C. Monte, PhD., Director of the Food Science and Nutrition Laboratory at Arizona State University, “when aspartmae is metabolized, it releases methyl alcohol (wood alcohol), a known toxin that is highly dangerous to humans.” Dr. Monte warns that “once in your cells, methyl alcohol converts to formaldehyde, a cancer-causing agent.  Recent studies in Europe suggest that aspartame consumption can result in the accumulation of formaldehyde in the brain damaging the central nervous system and the immune system.

Aspartame is found not only in diet products.  It can also be found in cough medicine, toothpaste and even some sports drinks and juice drinks.

Aspartame has been linked to several autoimmune diseases including lupus, fibromyalgia, multiple sclorosis and rheumatoid arthritis even at low doses.  It has been tied to migranes, chronic fatigue, asthma,  diabetes,tinnitis and depression.

According to the Aspartme Information Center, aspartame is approved by the US Food and Drug Adminstration and the Joint Expert Committe on Food Adititives of the World Health Organization. It is consumed in over 6,000 products and by 200 million people worldwide.  It is found in everything from cough medicine to soft drinks.

For me personally, I would rather err of the side of caution and avoid aspertame. My body has gone through enough turmoil. I want to nourish with food that will aid in healing and avoid ingesting anything that may potentially cause harm. You make up your own mind.

Blog Widget by LinkWithin